Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 119, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2016, 3:47 PM CDT for Polk County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 10, 2016, 4:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Polk County, IA
The radar
The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2010 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007 WUUS53 KDMX 102047 SVRDMX IAC153-102115- /O.NEW.KDMX.SV.W.0119.160810T2047Z-160810T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT WED AUG 10 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POLK COUNTY IN CENTRAL IOWA... * UNTIL 415 PM CDT * AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PRINCIPAL PARK...OR OVER DES MOINES...MOVING NORTH AT 30 MPH. AT 335 PM...A 61 MPH WIND GUST WAS MEASURED AT THE DES MOINES INTERNATIONAL AIRPORT. HAZARD...60 MPH WIND GUSTS. SOURCE...PUBLIC. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON... CLIVE...ALTOONA...NORWALK...PLEASANT HILL...WINDSOR HEIGHTS... CARLISLE...BONDURANT...POLK CITY...SAYLORVILLE...SOUTHRIDGE MALL... MERLE HAY MALL...ADVENTURELAND AMUSEMENT PARK...IOWA STATE FAIRGROUNDS...DES MOINES INT'L AIRPORT AND DRAKE STADIUM AND KNAPP CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4151 9378 4181 9372 4177 9336 4151 9350 TIME...MOT...LOC 2046Z 193DEG 25KT 4159 9360 HAIL...<.75IN WIND...60MPH $$ ZOGG
2 follow-up statements
382 WWUS53 KDMX 102058 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT WED AUG 10 2016 IAC153-102115- /O.CON.KDMX.SV.W.0119.000000T0000Z-160810T2115Z/ POLK IA- 358 PM CDT WED AUG 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR CENTRAL POLK COUNTY... AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SAYLORVILLE... OR NEAR ANKENY...MOVING NORTH AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... DES MOINES...ANKENY...URBANDALE...JOHNSTON...ALTOONA...PLEASANT HILL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK CITY... SAYLORVILLE...PRINCIPAL PARK...SAYLORVILLE LAKE...MERLE HAY MALL... ADVENTURELAND AMUSEMENT PARK...IOWA STATE FAIRGROUNDS...IOWA EVENTS CENTER...DRAKE STADIUM AND KNAPP CENTER...PRAIRIE MEADOWS AND ELKHART. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4163 9375 4181 9372 4177 9336 4152 9350 TIME...MOT...LOC 2058Z 197DEG 22KT 4167 9359 HAIL...<.75IN WIND...60MPH $$ ZOGG
751
WWUS53 KDMX 102110
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT WED AUG 10 2016
IAC153-102119-
/O.EXP.KDMX.SV.W.0119.000000T0000Z-160810T2115Z/
POLK IA-
410 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK COUNTY WILL
EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4163 9375 4181 9372 4177 9336 4152 9350
TIME...MOT...LOC 2109Z 194DEG 14KT 4169 9358
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:32 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 10, 12:32 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1232 PM CDT Wed Aug 10 2016 .SHORT TERM.../Today/ Issued at 323 AM CDT Wed Aug 10 2016 WAA to continue across the area today ahead of a developing low pressure system along the western high plains. This area of low pressure associated with upper level troughing shifting slightly east across the northern Rockies. Low level moisture to increase across the state today as well, with theta-e advection aloft and a meandering flow off the gulf. Continued the slight chance pops toward mid/late day with area of theta-e advection pushing across. Otherwise better chances expected late tonight as the LLJ kicks in. Temperatures to warm today as the heat builds in aloft and dewpoints increase. This will push heat index values to around 100 across much of the CWA. Overall though expect values to remain below advisory criteria of 105. Also chance of clouds/precip could cause temps to not warm quite as much as currently forecast as well. .LONG TERM.../Tonight through Tuesday/ Issued at 323 AM CDT Wed Aug 10 2016 Overview...After a few scattered showers/storms Wed night/Thur morning, heat and humidity will continue through Thursday with heat index values approaching 105 before a cold front ushers in heavy rainfall potential, cooler temperatures, and drier conditions through the weekend and into next week. Wednesday Night through Thursday...Two items of note in this short period. First, models have come into decent agreement with the progression of a more robust shortwave in the 06z-18z window Thursday. With an added boost from the low level jet, have introduced chance POPs. Second, heat and humidity will continue Thursday with temperatures into the low 90s possible and dew points into the mid 70s, resulting in heat index values in the 100-105 range. Of concern though, will be coverage of morning precipitation and lingering cloud cover possibly squashing highs a bit. With that in mind, am not considering heat advisory at this time. Thursday Evening through Friday...Main concerns reside in this period, associated with a cold front that will progress through the state from northwest to southeast. The question becomes not if showers/storms will develop, but what to expect from them given the ample forcing. Severe weather continues to be of little concern with unsupportive shear profiles, though a brief severe storm cannot be completely ruled out. Instead, the main concern continues to be heavy rainfall potential with warm cloud layer depths around 1300kft and PWats in excess of 2 inches likely as moisture pools along/ahead of the front. With storm motions oriented more parallel to the front, training storms will be of concern as well. Would not be overly surprising to see amounts in excess of 2-3 inches in some locations as a result. Fortunately, antecedent conditions are such that flooding should not be of much concern outside of urban areas. Saturday and Onward...After frontal passage Friday, conditions become quite pleasant with highs in the upper 70s to mid 80s and dry conditions dominating through the weekend and into the new work week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1232 PM CDT Wed Aug 10 2016 Local areas of MVFR over the east this afternoon. Some potential for scattered thunderstorms this afternoon then again late tonight into Thursday morning. Have not included in the forecast yet but may need to include if confidence increases. Some fog potential over northeast Iowa however coverage will be less than this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Beerends LONG TERM...Curtis AVIATION...Donavon
Hazardous weather outlook, Aug 10, 3:43 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 343 AM CDT WED AUG 10 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-110845- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 343 AM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LOW END CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON...WITH BETTER CHANCES THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE THURSDAY AHEAD OF IMPENDING COLD FRONT. WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE THURSDAY EVENING AND INTO FRIDAY AS A COLD FRONT PROGRESSES THROUGH. WHILE HEAVY RAINFALL IS THE PRIMARY CONCERN...AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CURTIS
In the hours before
Local storm report, Aug 10, 3:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST DES MOINES INT AIRPORT 41.54N 93.66W
08/10/2016 M61 MPH POLK IA ASOS
.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 36 min |
| Aug 10, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 35 min |
| Aug 10, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 28 min |
| Aug 10, 5:25 PM CDT | Flash Flood Warning | DMX | Dallas | 6 hr |
| Aug 10, 5:47 PM CDT | Special Weather Statement | DMX | Wright | 43 min |
| Aug 10, 6:09 PM CDT | Special Weather Statement | DMX | Polk | 51 min |
| Aug 10, 6:12 PM CDT | Special Weather Statement | DMX | Kossuth | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.